Joint time-state generalized semiconcavity of the value function of a jump diffusion optimal control problem

  • Ermal FeleqiEmail author
Open Access


We prove generalized semiconcavity results, jointly in time and state variables, for the value function of a stochastic finite horizon optimal control problem, where the evolution of the state variable is described by a general stochastic differential equation (SDE) of jump type. Assuming that terms comprising the SDE are \(C^1\)-smooth, and that running and terminal costs are semiconcave in generalized sense, we show that the value function is also semiconcave in generalized sense, estimating the semiconcavity modulus of the value function in terms of smoothness and generalized semiconcavity moduli of data. Of course, these translate into analogous regularity results for (viscosity) solutions of integro-differential Hamilton–Jacobi–Bellman equations due to their controllistic interpretation. This paper may be seen as a sequel to Feleqi (Dyn Games Appl 3(4):523–536, 2013), where we dealt with the generalized semiconcavity of the value function only in the state variable.


Generalized semiconcavity Value function Optimal control Jump diffusions Partial integro-differential Hammilton–Jacobi–Bellman equations 

Mathematics Subject Classification

35D10 35E10 60H30 93E20 



I am much in debt to and thank an anonymous reviewer, whose extensive comments, corrections and suggestions helped me very much in improve the paper. I would like to thank also Prof. Piermarco Cannarsa and Prof. Martino Bardi for useful conversations and their advise.


  1. 1.
    Applebaum, D.: Lévy Processes and Stochastic Calculus. Cambridge Studies in Advanced Mathematics, vol. 116, 2nd edn. Cambridge University Press, Cambridge (2009)Google Scholar
  2. 2.
    Bardi, M., Capuzzo-Dolcetta, I.: Optimal Control and Viscosity Solutions of Hamilton–Jacobi–Bellman Equations. Birkhäuser, Basel (2008). (reprint of the 1997 original edition)zbMATHGoogle Scholar
  3. 3.
    Bardi, Martino, Feleqi, Ermal: Nonlinear elliptic systems and mean-field games. NoDEA Nonlinear Differ. Equ. Appl. 23(4), 32 (2016)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Barles, Guy, Chasseigne, Emmanuel, Ciomaga, Adina, Imbert, Cyril: Lipschitz regularity of solutions for mixed integro-differential equations. J. Differ. Equ. 252(11), 6012–6060 (2012)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Barles, Guy, Chasseigne, Emmanuel, Imbert, Cyril: Hölder continuity of solutions of second-order non-linear elliptic integro-differential equations. J. Eur. Math. Soc. 13(1), 1–26 (2011)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Barles, Guy, Imbert, Cyril: Second-order elliptic integro-differential equations: viscosity solutions’ theory revisited. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(3), 567–585 (2008)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bensoussan, A., Lions, J.-L.: Impulse Control and Quasivariational Inequalities \(\mu \). Gauthier-Villars, Montrouge (1984). (translated from the French by J. M. Cole)Google Scholar
  8. 8.
    Benton, Stanley H: The Hamilton–Jacobi Equation: A Global Approach. Elsevier, Amsterdam (1977)zbMATHGoogle Scholar
  9. 9.
    Bian, Baojun, Guan, Pengfei: Convexity preserving for fully nonlinear parabolic integro-differential equations. Methods Appl. Anal. 15(1), 39–51 (2008)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Brasco, Lorenzo, Lindgren, Erik: Higher sobolev regularity for the fractional p-laplace equation in the superquadratic case. Adv. Math. 304, 300–354 (2017)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Buckdahn, Rainer, Cannarsa, Piermarco, Quincampoix, Marc: Lipschitz continuity and semiconcavity properties of the value function of a stochastic control problem. NoDEA Nonlinear Differ. Equ. Appl. 17(6), 715–728 (2010)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Buckdahn, Rainer, Huang, Jianhui, Li, Juan: Regularity properties for general HJB equations: a backward stochastic differential equation method. SIAM J. Control Optim. 50(3), 1466–1501 (2012)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Caffarelli, Luis, Chan, Chi Hin, Vasseur, Alexis: Regularity theory for parabolic nonlinear integral operators. J. Am. Math. Soc 24(3), 849–869 (2011)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Caffarelli, Luis, Silvestre, Luis: Regularity theory for fully nonlinear integro-differential equations. Commun. Pure Appl. Math. 62(5), 597–638 (2009)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Caffarelli, Luis, Silvestre, Luis: The Evans–Krylov theorem for nonlocal fully nonlinear equations. Ann. Math. (2) 174(2), 1163–1187 (2011)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Caffarelli, Luis, Silvestre, Luis: Regularity results for nonlocal equations by approximation. Arch. Ration. Mech. Anal. 200(1), 59–88 (2011)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Caffarelli, Luis A., Vasseur, Alexis: Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation. Ann. Math. (2) 171(3), 1903–1930 (2010)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Caffarelli, Luis A., Vasseur, Alexis F.: The De Giorgi method for regularity of solutions of elliptic equations and its applications to fluid dynamics. Discrete Contin. Dyn. Syst. Ser. S 3(3), 409–427 (2010)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Cannarsa, Piermarco, Frankowska, Halina: Some characterizations of optimal trajectories in control theory. SIAM J. Control Optim. 29(6), 1322–1347 (1991)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Cannarsa, Piermarco, Sinestrari, Carlo: Convexity properties of the minimum time function. Calc. Var. Partial Differ. Equ. 3(3), 273–298 (1995)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Cannarsa, P., Sinestrari, C.: Semiconcave Functions, Hamilton–Jacobi Equations, and Optimal Control. Progress in Nonlinear Differential Equations and Their Applications, vol. 58. Birkhäuser Boston Inc., Boston, MA (2004)zbMATHGoogle Scholar
  22. 22.
    Cannarsa, Piermarco, Soner, Halil Mete: On the singularities of the viscosity solutions to Hamilton–Jacobi–Bellman equations. Indiana Univ. Math. J. 36(3), 501–524 (1987)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Cannarsa, Piermarco, Soner, Halil Mete: Generalized one-sided estimates for solutions of Hamilton–Jacobi equations and applications. Nonlinear Anal. Theory Methods Appl. 13(3), 305–323 (1989)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Capuzzo-Dolcetta, I., Ishii, Hitoshi: Approximate solutions of the Bellman equation of deterministic control theory. Appl. Math. Optim. 11(1), 161–181 (1984)MathSciNetGoogle Scholar
  25. 25.
    Dong, Hongjie, Kim, Doyoon: Schauder estimates for a class of non-local elliptic equations. Discrete Contin. Dyn. Syst. 33(6), 2319–2347 (2013)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Feleqi, Ermal: The derivation of ergodic mean field game equations for several populations of players. Dyn. Games Appl. 3(4), 523–536 (2013)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Fleming, W.H., Mete Soner, H.: Controlled Markov Processes and Viscosity Solutions, Stochastic Modelling and Applied Probability, vol. 25, 2nd edn. Springer, New York (2006)zbMATHGoogle Scholar
  28. 28.
    Garroni, M.G., Menaldi, J.L.: Second Order Elliptic Integro-Differential Problems, CRC Research Notes in Mathematics, vol. 430. Chapman & Hall, Boca Raton, FL (2002)Google Scholar
  29. 29.
    Giga, Y., Goto, S., Ishii, H., Sato, M.-H.: Comparison principle and convexity preserving properties for singular degenerate parabolic equations on unbounded domains. Indiana Univ. Math. J. 40(2), 443–470 (1991)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Gimbert, F., Lions, P.-L.: Existence and regularity results for solutions of second-order, elliptic integro-differential operators. Ricerche Mat. 33(2), 315–358 (1984)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Ishii, H., Lions, P.-L.: Viscosity solutions of fully nonlinear second-order elliptic partial differential equations. J. Differ. Equ. 83(1), 26–78 (1990)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Jin, Tianling, Xiong, Jingang: Schauder estimates for solutions of linear parabolic integro-differential equations. Discrete Contin. Dyn. Syst. 35(12), 5977–5998 (2015)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Jing, Shuai: Regularity properties of viscosity solutions of integro-partial differential equations of Hamilton–Jacobi–Bellman type. Stoch. Process. Appl. 123(2), 300–328 (2013)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Kassmann, Moritz: A priori estimates for integro-differential operators with measurable kernels. Calc. Var. Partial Differ. Equ. 34(1), 1–21 (2009)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Khrustalev, M.M.: Necessary and sufficient optimality conditions in the form of Bellman’s equation. Doklady Akademii Nauk Russ. Acad. Sci. 242, 1023–1026 (1978)zbMATHGoogle Scholar
  36. 36.
    Kriventsov, Dennis: \(C^{1,\alpha }\) interior regularity for nonlinear nonlocal elliptic equations with rough kernels. Commun. Partial Differ. Equ. 38(12), 2081–2106 (2013)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Kruzhkov, S.N.: The cauchy problem in the large for certain non-linear first order differential equations. Doklady Akademii Nauk Russ. Acad. Sci. 132, 36–39 (1960)MathSciNetGoogle Scholar
  38. 38.
    Kruzhkov, Stanislav Nikolaevich: Generalized solutions of nonlinear equations of the first order with several variables. I. Matematicheskii Sbornik 112(3), 394–415 (1966)MathSciNetGoogle Scholar
  39. 39.
    Kružkov, S.N.: Generalized solutions of the Hamilton–Jacobi equations of eikonal type. I. Formulation of the problems; existence, uniqueness and stability theorems; some properties of the solutions. Sbornik: Mathematics 27(3), 406–446 (1975)zbMATHGoogle Scholar
  40. 40.
    Krylov, N.V.: Controlled Diffusion Processes, Stochastic Modelling and Applied Probability, vol. 14. Springer, Berlin (2009). (translated from the 1977 Russian original by A. B. Aries, reprint of the 1980 edition)Google Scholar
  41. 41.
    Kulik, Alexey M: Some remarks on time-stretching differentiation for general lévy processes. Theory Stoch. Process. 7(23), 3–4 (2001)zbMATHGoogle Scholar
  42. 42.
    Kulik, O.M.: Malliavin calculus for Lévy processes with arbitrary Léìvy measures. Teor. Ĭmovīr. Mat. Stat. 72, 67–83 (2005)Google Scholar
  43. 43.
    Kunita, H.: Stochastic differential equations based on Lévy processes and stochastic flows of diffeomorphisms. In: Real and Stochastic Analysis, Trends in Mathematics, pp. 305–373. Birkhäuser, Boston, MA (2004)Google Scholar
  44. 44.
    Lara, Héctor Chang, Dávila, Gonzalo: Regularity for solutions of non local parabolic equations. Calc. Var. Partial Differ. Equ. 49(1–2), 139–172 (2014)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Lara, Héctor Chang, Dávila, Gonzalo: \(C^{\sigma,\alpha }\) estimates for concave, non-local parabolic equations with critical drift. J. Integral Equ. Appl. 28(3), 373–394 (2016)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Lasry, Jean-Michel, Lions, Pierre-Louis: Jeux à champ moyen. I. Le cas stationnaire. C. R. Math. Acad. Sci. Paris 343(9), 619–625 (2006)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Lasry, Jean-Michel, Lions, Pierre-Louis: Jeux à champ moyen. II. Horizon fini et contrôle optimal. C. R. Math. Acad. Sci. Paris 343(10), 679–684 (2006)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Lasry, Jean-Michel, Lions, Pierre-Louis: Mean field games. Jpn. J. Math. 2(1), 229–260 (2007)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Leonori, Tommaso, Peral, Ireneo, Primo, Ana, Soria, Fernando: Basic estimates for solutions of a class of nonlocal elliptic and parabolic equations. Discrete Contin. Dyn. Syst. 35(12), 6031–6068 (2015)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Lindgren, Erik: Hölder estimates for viscosity solutions of equations of fractional \(p\)-Laplace type. NoDEA Nonlinear Differ. Equ. Appl. 23(5), 18 (2016)zbMATHGoogle Scholar
  51. 51.
    Lions, P.-L.: Optimal control of diffusion processes and Hamilton–Jacobi–Bellman equations. III: Regularity of the optimal cost function. Nonlinear partial differential equations and their applications, Collège de France Seminar 1981–1982, vol. V, Research Notes in Mathematics, vol. 93, pp. 95–205 (1983)Google Scholar
  52. 52.
    Lions, Pierre-Louis: Generalized Solutions of Hamilton–Jacobi Equations, vol. 69. Pitman, London (1982)zbMATHGoogle Scholar
  53. 53.
    Mou, Chenchen: Semiconcavity of viscosity solutions for a class of degenerate elliptic integro-differential equations in \({\mathbb{R}}^n\). Indiana Univ. Math. J. 65(6), 1891–1920 (2016)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Øksendal, Bernt, Sulem, Agnès: Applied Stochastic Control of Jump Diffusions. Universitext, 2nd edn. Springer, Berlin (2007)zbMATHGoogle Scholar
  55. 55.
    Pham, Huyên: Optimal stopping of controlled jump diffusion processes: a viscosity solution approach. J. Math. Syst. Estim. Control 8(1), 27 (1998). (electronic)MathSciNetGoogle Scholar
  56. 56.
    Yong, J., Zhou, X.Y.: Stochastic Controls, Applications of Mathematics. Hamiltonian systems and HJB equations, vol. 43. Springer, New York (1999)zbMATHGoogle Scholar

Copyright information

© The Author(s) 2019

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Cardiff School of MathematicsCardiff UniversityCardiffUK

Personalised recommendations